MAUDE Adverse Event Report: STRYKER TRAUMA KIEL SPEEDLOCK SLEEVE GAMMA3® 180; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL SPEEDLOCK SLEEVE GAMMA3® 180; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 13201118
Medical Device Problem Codes Material Fragmentation (1261); Mechanical Jam (2983)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/03/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was not returned.If additional information becomes available, it will be provided in a supplemental report.Device disposition unknown.
 
Event or Problem Description
As reported: "during an insertion of a long gamma nail, the surgeon needed to back out nail for correct lag screw position.When trying to remove nail holding bolt, surgeon noticed bolt was compromised.Surgeon struggled to get bolt off targeter, surgical tech could not separate sleeve from targeter.She stated to me it was stuck, she pulled apart and plastic pieces flew everywhere.".
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed.A physical device inspection was not possible since the affected device was not returned and only the pictures were shared by the customer.Through the images provided of the reported device, the knob can be seen in a broken state.Some material has also chipped off which indicates towards quite an intense external impact on it during the surgery.The device appears to be in long and frequent use as evident by the general faded appearance of it.Based on the information gathered, the root cause of the failure is related to an inadequate handling by the user, also involving an off-label use.With the visible information gathered from the device (faded appearance & scratches) it can be said that the product had been long in use, therefore it is safe to say that it had fulfilled its tasks in former surgeries as intended as there is no prior complaint reported with the same lot.But in this case, a struggle was there to disassemble the assembly that possibly involved hammering.This surpassed the ultimate rupture strength of the device which it can bear (weakening of structural strength is also possible due to fatigue caused by frequent usage and multiple sterilization cycles).Ultimately, speedlock sleeve broke, breaking along the locks at the distal part of the target device as well.Under intended usage such a failure would not have occurred this is the first reported case with this lot number.A review of labelling did not indicate any abnormalities.The instruction for use was reviewed: ¿¿ only use the instrument for its intended purpose as described in the operative technique for the product system.Off-label use of an instrument can harm the patient and/or impair the function and integrity of the instrument.¿ do not hit instruments unless they are specifically intended for impaction.Never hit targeting devices or elastosil handles other than those with an integrated strike plate! ¿ during the procedure, repeatedly check that the connections between the instruments or between implants and instruments required for the precise positioning and fixing are secure.¿ the cleaning and sterilization guide provides instructions that: ¿stryker trauma & extremities typically does not specify the maximum number of uses appropriate for reusable medical devices.The useful life of these devices depends on many factors including the method and duration of each use, and the handling between uses.For devices that may be impacted check that the device is not damaged to the extent that it malfunctions or that burrs have been produced that could damage tissues or surgical gloves.Careful inspection and functional test of the device before use is the best method of determining the end of serviceable life for the medical device.¿ if the device is returned or if any additional information is provided, the investigation will be reassessed.

Brand Name
SPEEDLOCK SLEEVE GAMMA3® 180
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key9143473
Report Number0009610622-2019-00797
Device Sequence Number19348733
Product Code LXH
UDI-Device Identifier07613154893652
UDI-Public07613154893652
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number13201118
Device Lot NumberKP348362
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/04/2019
Supplement Date Received by Manufacturer11/04/2019
Initial Report FDA Received Date10/01/2019
Supplement Report FDA Received Date12/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age50 YR